Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS Medford, OR

October 16, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Oct 16, 2023, 2:51 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 18, 2023, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2023, 2:51 PM PDT (21:51 UTC)
In effect from
Oct 18, 2023, 5:00 AM PDT
Expired
Oct 18, 2023, 8:00 PM PDT
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WHUS46 KMFR 162151
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
251 PM PDT Mon Oct 16 2023

ORZ021-022-170600-
/O.NEW.KMFR.BH.S.0010.231018T1200Z-231019T0000Z/
South Central Oregon Coast-Curry County Coast-
251 PM PDT Mon Oct 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
910 
WHUS46 KMFR 170746
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1246 AM PDT Tue Oct 17 2023

ORZ021-022-172300-
/O.CON.KMFR.BH.S.0010.231018T1200Z-231019T0000Z/
South Central Oregon Coast-Curry County Coast-
1246 AM PDT Tue Oct 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
441 
WHUS46 KMFR 172019
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
119 PM PDT Tue Oct 17 2023

ORZ021-022-180430-
/O.CON.KMFR.BH.S.0010.231018T1200Z-231019T0000Z/
South Central Oregon Coast-Curry County Coast-
119 PM PDT Tue Oct 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
231 
WHUS46 KMFR 180421
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
921 PM PDT Tue Oct 17 2023

ORZ021-022-181330-
/O.CON.KMFR.BH.S.0010.231018T1200Z-231019T0000Z/
South Central Oregon Coast-Curry County Coast-
921 PM PDT Tue Oct 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM PDT
WEDNESDAY THROUGH WEDNESDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
774 
WHUS46 KMFR 180918
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
218 AM PDT Wed Oct 18 2023

ORZ021-022-190000-
/O.CON.KMFR.BH.S.0010.231018T1200Z-231019T0000Z/
South Central Oregon Coast-Curry County Coast-
218 AM PDT Wed Oct 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Through this afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
101 
WHUS46 KMFR 182206
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
306 PM PDT Wed Oct 18 2023

ORZ021-022-190300-
/O.EXT.KMFR.BH.S.0010.000000T0000Z-231019T0300Z/
South Central Oregon Coast-Curry County Coast-
306 PM PDT Wed Oct 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Continued threat of sneaker waves, with a combination of
  short period and long period west swells.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 2:43 PM PDT, 8 minutes earlier.

Area forecast discussion, Oct 16, 2:43 PM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
243 PM PDT Mon Oct 16 2023

.DISCUSSION...An upper level shortwave bringing showers to the
area will continue to exit east out of the region this afternoon
into the evening hours. The entire area is expected to be dry by
early Tuesday morning.

The ensembles are in good agreement about upper level ridging
beginning to build tomorrow...continuing through the end of the
work week. This will result in a significant warming trend with
daytime high temperatures near record values for the middle of
October. In fact...for Medford...there is a 50% chance of
temperatures reaching or exceeding 85 degrees on Thursday
afternoon.

There is quite a bit of uncertainty in the extended. Early next
week there is a 35% probability about a significant change in the
weather pattern...a more cool and wet pattern. Details are very
uncertain...continue to monitor the forecast for any updates.

In fact...according to the Climate Predication Center...the
cool/wet pattern may extend all the way through the end of the
month.

-Riley

&&

.AVIATION...16/18Z TAFS...Scattered showers and plenty of cloud
cover will continue over the next few hours.  We're anticipating
plenty of low ceilings and fog in the valleys and many of the
terminals later tonight as high pressure builds over plenty of
boundary layer moisture in the valleys.  This should lead to LIFR
ceilings and visibilities at many of the inland TAF sites Monday
night and Tuesday morning.  These lower ceilings may start to lift
late in the TAF period around 18Z Tuesday.

-Smith

&&

.MARINE...Updated 230 PM October 16, 2023...
Winds diminish and shift to the southwest this afternoon. However,
seas will remain very steep with a fresh southwest swell developing
Monday afternoon that will combine with the extant west swell to
continue Hazardous Seas Warning conditions through the afternoon.

Eventually, a larger and longer westerly swell is anticipated to
move into the waters around Wednesday morning. This swell is
being generated from the Gulf of Alaska and has a period of 17-20
seconds and swell heights around 15 feet based on model guidance.
As always seems to be the case , these swells seem to come in
about 1 to 2 feet higher in the past, so that is entirely possible
this time around. A small craft advisory has been issued as wave
heights of 15 feet should still be hazardous to smaller crafts,
event with the longer period of that swell.

-Smith

&&

.BEACH HAZARDS...Updated 300 PM October 16, 2023...

Two westerly swells with different periods will be overlapping
around Wednesday morning at 5am.  This should result in an increased
sneaker wave risk for most of the Oregon Beaches, especially around
Curry County.  We're anticipating the sneaker wave risk to decrease
later Wednesday evening as the overlapping swells seem to merge into
one wave group by Thursday.  The greatest threat for sneaker waves
remains Wednesday morning.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Hazardous Seas Warning until 5 PM PDT this
     afternoon for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:54 PM PDTSmall Craft AdvisoryMFR4 days

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.